Does Ozempic Cause Hair Loss? Here’s What to Know
Ozempic, an FDA-approved medication for type 2 diabetes, has been touted as a celebrity secret to weight loss, but some people on social media are claiming the drug may cause hair loss. In two Reddit threads – one on Ozempic and one on Wegovy (another brand name of the drug) – Redditors claimed they experienced sudden and severe hair loss while taking it, despite that not being listed as a common side effect. The question is: how common is it?
It’s worth noting that, in theory, any medication can cause hair loss, though it’s unlikely. “The most common type of hair loss that can be triggered by medications is telogen effluvium,” Robert Finney, MD, FAAD, a board-certified cosmetic dermatologist and hair restoration expert based in New York City, tells POPSUGAR. “This is essentially where a lot of hairs go into the resting phase at once, and what the patient sees is an excessive amount of shedding.”
This could explain what is occurring in some patients taking Ozempic – but it’s hard to rule out other factors and say so conclusively. “It can be tough to figure out if it is related to a medication, stress, underlying medical condition (think thyroid abnormality, anemia, low vitamin D), or seasonal shedding,” says Dr. Finney.
You can attempt to determine if the underlying cause is medication-related by doing a little at-home experiment. “If you notice the shedding begin within several weeks of starting a medication, stop the medication,” he says. “If your shedding goes back to baseline and then restarts when trying the medication, you have your answer.”
It also may not be completely Ozempic’s fault. Significant and rapid weight loss (as well as malnourishment) – with or without taking medication of any kind – has also been linked to hair loss. “In all these scenarios, your body uses its energy for the vital organs and things like hair get neglected,” says Dr. Finney. “So, in the scenario of Ozempic, this is more likely the cause of increased shedding that people are seeing.”
If you believe the hair loss to be from a medication (like Ozempic) or rapid weight loss, telogen effluvium is likely to continue to cause an increase in shedding for as long as you’re taking the drug or dieting. “The good news is that all telogen effluvium is not permanent,” Dr. Finney says. “Typically, all the hairs regrow once the weight has stabilized and the patient is eating a healthy diet. In a case where the shedding is directly due to the medication (the much rarer scenario), then it will continue until the medication is stopped.”